Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 149, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 3, 2013, 8:08 PM MDT for Lea County, New Mexico. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2013, 8:08 PM MDT (02:08 UTC)
- Expired
- Jul 3, 2013, 9:15 PM MDT
- In force
- 67 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Lea County, NM
The radar
The Cannon AFB radar (KFDX), 151 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3568 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
044
WUUS54 KMAF 040208
SVRMAF
NMC025-040315-
/O.NEW.KMAF.SV.W.0149.130704T0208Z-130704T0315Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
808 PM MDT WED JUL 3 2013
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LEA COUNTY IN SOUTHEAST NEW MEXICO...
* UNTIL 915 PM MDT
* AT 805 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
EAST OF CAPROCK...OR 19 MILES NORTHWEST OF TATUM...MOVING SOUTH AT
20 MPH.
* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
CAPROCK...
NORTHWESTERN LEA COUNTY...
WESTERN LEA COUNTY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.
&&
LAT...LON 3345 10348 3299 10348 3301 10377 3319 10377
3340 10371 3346 10366
TIME...MOT...LOC 0208Z 019DEG 17KT 3337 10361
$$2 follow-up statements
458
WWUS54 KMAF 040230
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
830 PM MDT WED JUL 3 2013
NMC025-040315-
/O.CON.KMAF.SV.W.0149.000000T0000Z-130704T0315Z/
LEA NM-
830 PM MDT WED JUL 3 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT
FOR WEST CENTRAL LEA COUNTY...
AT 828 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER NORTHWESTERN LEA COUNTY...OR ABOUT 22 MILES WEST OF
TATUM...MOVING SOUTH AT 30 MPH.
SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...WEST
CENTRAL LEA COUNTY AND EXTREME WEST CENTRAL LEA COUNTY.
LAT...LON 3328 10374 3327 10368 3329 10353 3299 10348
3301 10377 3319 10377
TIME...MOT...LOC 0231Z 019DEG 17KT 3317 10369
$$357
WWUS54 KMAF 040253
SVSMAF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
853 PM MDT WED JUL 3 2013
NMC025-040303-
/O.CAN.KMAF.SV.W.0149.000000T0000Z-130704T0315Z/
LEA NM-
853 PM MDT WED JUL 3 2013
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LEA COUNTY IS
CANCELLED...
AT 853 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.
LAT...LON 3328 10374 3327 10368 3329 10353 3299 10348
3301 10377 3319 10377
TIME...MOT...LOC 0253Z 019DEG 17KT 3304 10374
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 4:40 PM MDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 3, 4:40 PM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 540 PM CDT WED JUL 3 2013 .DISCUSSION... THE LATEST AVIATION DISCUSSION IS INCLUDED BELOW. && .AVIATION... VFR CONDITIONS WILL PREVAIL AREAWIDE DURING THE NEXT 24 HOURS. THE ONLY EXCEPTION MAY BE KCNM WHERE TSRA COMING OFF THE HIGHER TERRAIN COULD AFFECT THE TERMINAL. WILL LEAVE MENTION OUT OF THE FORECAST SINCE PROBABILITY IS SO LOW. OTHERWISE, SOUTH TO SOUTHEAST WINDS WILL PREVAIL WITH ONLY SOME MID AND HIGH CLOUDS STREAMING SOUTH OVER THE REGION. 67 && .PREV DISCUSSION... /ISSUED 212 PM CDT WED JUL 3 2013/ DISCUSSION... 12Z MODEL RUNS HAVEN/T CHANGED MUCH FROM YESTERDAY WITH THE GENERAL IDEA THAT THE SUBTROPICAL RIDGE WILL BUILD BACK EASTWARD BY FRI WITH GENERAL WARMING TREND UNDERNEATH THE INCREASING MID LEVEL HEIGHTS. CONVECTION AGAIN EXPECTED TO DEVELOPED IN THE NE NM HIGHLANDS AND ACROSS SRN NM MTNS TRACKING SWD REST OF AFTERNOON AND EVENING. LOW LEVEL MSTR IS RATHER LIMITED ACROSS THE TRANS PECOS AND PB THEREFORE CHANCES ARE AT A MIN THERE TODAY. THERE IS AN UPPER LEVEL SPEED MAX THAT IS FCST MOVE THRU PANHANDLE TONIGHT RESULTING IN DEVELOPMENT OF CONVECTION WHICH WILL HAVE A GOOD CHANCE TO TRACK INTO THE NRN PB BTWN 12Z-18Z THURS...BUT PROBABLY DISSIPATING AS IT DOES. STILL WILL CONTINUE TO KEEP LOW END SCT POPS IN FCST TO ACCOUNT FOR THIS ESPECIALLY ACROSS THE N-NE. SAID PRECIP MAY PUSH OUT AN OUTFLOW BOUNDARY THAT INSTABILITY/STORMS MAY FOCUS ALONG THURS PM ACROSS THE W PB. ECMWF DEPICTS BEST SHRTWV LATE THUR PM AND HAVE OTHERWISE KEPT SLIGHT CHANCE POPS IN THE W-NW. AS RIDGE BUILDS FARTHER E FRIDAY MID LEVEL MST AXIS/THETA-E RIDGE WILL SHIFT EWD AND THIS WILL FAVOR AT LEAST SCT POPS FROM THE GDP MTNS NWD. STEERING FLOW WILL FAVOR STORMS TO MOVE SE OUT OF THE MTNS SO SCT POPS ARE WARRANTED FARTHER E TOO AND WILL MAKE ADJUSTMENT TO GRIDS FOR THIS. SAT POPS WILL MOSTLY BE CONFINED TO/NEAR GDP/DAVIS MTNS WITH LESS FAVORABLE NE MID LEVEL WIND DEVELOPING AND DIMINISHING POPS ACROSS THE PB. WARMING TREND IS CLEARLY SEEN IN THE TIME SERIES OF THE 85H TEMPS WITH ABOUT 1-1.5C WARMING EACH DAY THRU SAT. THEREAFTER MOSTLY DRY ACROSS THE PLAINS WITH LOW END SLIGHT/ISOLD POPS ACROSS FAR W AT BEST. HIGH TEMPS WILL BE SEASONAL TO SLIGHTLY ABOVE. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 65 93 68 95 / 30 30 10 10 BIG SPRING TX 65 91 68 95 / 30 30 0 10 CARLSBAD NM 65 96 69 98 / 30 20 10 30 DRYDEN TX 68 97 69 97 / 10 10 0 10 FORT STOCKTON TX 68 95 70 99 / 20 20 10 10 GUADALUPE PASS TX 64 88 67 89 / 30 20 10 30 HOBBS NM 61 92 65 93 / 20 20 10 20 MARFA TX 55 88 60 90 / 10 20 10 30 MIDLAND INTL AIRPORT TX 65 93 69 96 / 30 30 10 10 ODESSA TX 67 94 69 96 / 30 30 10 10 WINK TX 66 97 70 101 / 30 20 10 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jul 3, 1:43 PM MDT, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 243 PM CDT WED JUL 3 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-041200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 243 PM CDT WED JUL 3 2013 /143 PM MDT WED JUL 3 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT THROUGH INDEPENDENCE DAY MORNING. THE BEST CHANCE OF STORMS WILL BE ACROSS SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...BRIEF HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING. HAIL WILL BE POSSIBLE ACROSS SOUTHEAST NEW MEXICO. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHEAST NEW MEXICO AND THE GUADALUPE AND DAVIS MOUNTAINS INDEPENDENCE DAY AFTERNOON AND FRIDAY AFTERNOON AND EVENING. THUNDERSTORM CHANCES WILL DECREASE TO ISOLATED FURTHER EAST. A FEW STORMS COULD BECOME STRONG PRODUCING HAIL AND BRIEF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jul 3, 7:23 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
823 PM CDT WED JUL 3 2013
NMZ029-040230-
NORTHERN LEA COUNTY-
723 PM MDT WED JUL 3 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTHWESTERN LEA COUNTY UNTIL 830 PM MDT...
A STRONG THUNDERSTORM WAS LOCATED 19 MILES NORTHEAST OF CAPROCK AT
723 PM MDT...MOVING SOUTH AT 25 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO PENNY TO NICKEL SIZE HAIL AND GUSTY WINDS TO 50
MPH...BRIEF HEAVY RAINFALL AND DEADLY CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3308 10334 3315 10377 3339 10377 3340 10373
3357 10372 3357 10335
TIME...MOT...LOC 0123Z 012DEG 22KT 3355 10347The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 9:12 PM MDT | Special Weather Statement | MAF | Lea | 48 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.